Colorado, 2009

Damaging Wind in Colorado, May 30, 2009

May 30, 2009 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed across eastern Colorado and produced an isolated severe wind gust in Yuma County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed across eastern Colorado and produced an isolated severe wind gust in Yuma County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 4:45 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, May 30, 4:45 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
545 PM MDT SAT MAY 30 2009

.DISCUSSION...
216 PM MDT SAT MAY 30 2009

FORECAST PROBLEMS WILL BE CHANCES OF PRECIPITATION THROUGH THE ENTIRE
WEEK...AND HIGH TEMPERATURES ON MONDAY AND TUESDAY. SATELLITE
CONTINUING TO SHOW A AMPLIFIED PATTERN ACROSS THE NORTHERN HEMISPHERE
WITH LITTLE MOVEMENT AND SLIGHT AMPLIFICATION INDICATED OVER THE LAST
24 HOURS. FEATURES OF NOTE CLOSER TO HOME IS WEAK SHORTWAVE TROUGH
OVER THE AREA THAT IS EMBEDDED IN THE RIDGE AND UNORGANIZED UPPER
TROUGH NEAR THE DESERT SOUTHWEST.

AT MID LEVELS...MODELS DID NOT QUITE INITIALIZE THE RIDGE IN THE
CENTRAL AND WEST QUITE STRONG ENOUGH. ECMWF WAS DOING SLIGHTLY
BETTER. AT LOW LEVELS...THE ECMWF/NAM LOOK TO BE DOING A LITTLE
BETTER THAN THE GFS AND UKMET ON THE SURFACE WIND/PRESSURE FIELD.
MODELS WERE A LITTLE WARM BEHIND THE FRONT. OVERALL THE ECMWF WAS
DOING SLIGHTLY BETTER THAN THE GFS AND UKMET.

TO FIT IN WITH THE LONG TERM...BETTER INITIALIZATION AND
CONSISTENCY ALL SUPPORT THE ECMWF TO BE USED AS THE BASIS FOR THIS
FORECAST. WILL BLEND IT WITH PERSISTENCE AND THE NAM WHICH WAS NOT
DOING TOO BAD AND WAS SIMILAR TO THE ECMWF. GFS IS SUFFERING FROM
CONVECTIVE FEEDBACK ISSUES AND THE NAM WAS HANDLING THE
PRECIPITATION BETTER THAN THE GFS.

TONIGHT/SUNDAY...EMBEDDED SHORTWAVE TROUGH AND POSITION OF WEAK
SURFACE FRONT WILL BE FEATURES TO KEY SOME THUNDERSTORM DEVELOPMENT
TONIGHT. PROBLEM IS COVERAGE AND LOCATION. ALSO FLOW IS SO WEAK THAT
STORMS SHOULD NOT MOVE VERY MUCH FROM WHEREVER THEY FORM. MODELS ARE
IN A LITTLE MORE AGREEMENT ON POPS AND QPF THAN YESTERDAY. LOW LEVEL
MOISTURE IS SHALLOW WITH MOISTURE DECREASING RAPIDLY BY 850 MB.
UPPER AIR CONFIRMED BY SATELLITE SHOWS MID LEVEL MOISTURE PLUME HAS
MOVED OVER THE AREA.

SOME PRECIPITATION HAD DEVELOPED EARLIER ALONG THE NORTHERN PORTION
OF THE AREA. HOWEVER...NOW SOME CUMULUS HAVE STARTED TO DEVELOP
ALONG THE FRONT OVER THE EXTREME SOUTHERN AND WESTERN PORTIONS OF
THE AREA. THIS WOULD SEEM TO BE THE AREA FOR CONTINUED DEVELOPMENT
WITH THE LIFT AND MOISTURE LINING UP HERE. IT IS POSSIBLE THIS AREA
MAY LIFT BACK FURTHER TO THE NORTHEAST. NAM/ECMWF HAVE THIS WELL IN
HAND AND MATCH UP WELL WITH CURRENT FORECAST AND WILL NOT CHANGE.

LOOK TO HAVE A DOWNSLOPE COMPONENT ON THE WINDS THROUGH 700 MB. THE
HOT TEMPERATURES ADVERTISED LOOK TO BE ON TRACK AND WILL ONLY TWEAK.
SOME CONFLICTING SIGNALS ON PRECIPITATION BEGINNING IN THE
AFTERNOON. A SURFACE TROUGH MOVES INTO THE NORTHWEST HALF IN THE
AFTERNOON WITH A SHORTWAVE TROUGH APPROACHING FROM THE SOUTHWEST
WITH THE ECMWF FURTHEST TO THE WEST WITH BOTH TROUGHS. ALSO
INSTABILITY AXIS DEVELOPS OVER THE FAR WEST AND SOUTH LATE IN THE
AFTERNOON. HOWEVER MODELS ARE DEPICTING LIFT...CONVERGENCE AND QPF
FURTHER TO THE EAST. CURRENT FORECAST EMPHASIZES THE NORTHWEST
PORTION AND WILL LEAVE ALONE OR ONLY TWEAK.

SUNDAY NIGHT/MONDAY...SHORTWAVE TROUGH AND INSTABILITY LIFTS TO THE
NORTHEAST DURING THE NIGHT. LOOK TO ALSO HAVE A PREFRONTAL TROUGH OR
POSSIBLY THE FRONT MOVES INTO THE NORTHERN PORTION OF THE AREA
LATE IN THE NIGHT/EARLY MONDAY. THIS WILL SHIFT THE FOCUS OVERNIGHT
FURTHER NORTH. CURRENT GRIDS LOOK IN GOOD SHAPE.

THE MODELS THEN EITHER STALL IT OUT OR PULL IT BACK FURTHER NORTH.
THIS MAY BE DUE TO INCOMING SHORTWAVE DEVELOPING A LOW/WAVE ON THE
FRONT OVER COLORADO AND SLOWING IT UP IT UNTIL THE AFTERNOON. MODELS
HAVE ALSO SLOWED DOWN INCOMING UPPER SYSTEM FOR MONDAY. CURRENT MAXES
AND PRECIPITATION FORECAST LOOK FINE WITH THE NORTHWEST HALF HAVING
THE BEST CHANCE DURING THE DAY. BUT STILL MAY RAISE MAXES A FEW
DEGREES...ESPECIALLY IN THE SOUTHEAST HALF SINCE FRONT IS ONLY ABOUT
HALF THROUGH THE AREA BY LATE AFTERNOON. PLUS MAY RAISE POPS FURTHER
WEST AND LOWER A LITTLE IN THE SOUTHEAST.

MONDAY NIGHT/TUESDAY...ALTHOUGH FRONT MAY GENERATE RATHER
SIGNIFICANT PRECIPITATION DURING MONDAY AFTERNOON...A SLOWING OF
THE UPPER SYSTEM BY ABOUT 12 HOURS MAY DELAY THE MOST WIDESPREAD
PRECIPITATION UNTIL MONDAY NIGHT AND ESPECIALLY TUESDAY. LOOK TO KEEP
OR SLIGHTLY RAISE POPS MONDAY NIGHT AND WILL PROBABLY RAISE POPS A
LITTLE MORE TUESDAY AS WELL. WITH CLOUDS...PRECIPITATION...AND
UPSLOPE WINDS...TUESDAY LOOKS A LIKE A RATHER DREARY AND COOL DAY.
OVERNIGHT SHIFT CONTINUED THE COOLING TREND AND THAT LOOKS GOOD.
HOWEVER...STILL MAY LOWER A FEW DEGREES WITH SOME PLACES POSSIBLY NOT
REACHING 60...AND THIS IS JUNE 2.

TUESDAY NIGHT THROUGH SATURDAY...VERY PROBLEMATIC AND UNCERTAIN
FORECAST IN THIS PERIOD. DIFFERENCES IN HOW MODELS HANDLE THE SPEED
AND AMPLIFICATION OF THE PATTERN FOR THE UPCOMING WEEK...ESPECIALLY
IN THE LATER PORTION OF THE PERIOD AND WITH SYSTEMS OVER EASTERN
CANADA AND MOVING INTO THE WESTERN PORTION OF THE COUNTRY. GFS IS
ALREADY WAY DIFFERENT THAN ECMWF WITH CONVECTIVE FEEDBACK ISSUES NOT
HELPING THE SITUATION.

PRECIPITATION WILL BE WINDING DOWN EARLY BUT WITH SLOWING...WITH THE
GFS BEING EVEN SLOWER THAN THE ECMWF...RAISED POPS INTO THE LOW
CHANCE CATEGORY TUESDAY NIGHT. CONTINUED UNSETTLED WEATHER PATTERN
THROUGH THE END OF THE WEEK. THERE ARE SOME TIMING DIFFERENCES BUT
ESSENTIALLY THERE ARE SHORTWAVE TROUGHS MOVING ALONG WITH PERIODIC
HELP FROM THE NORTHERN JET...ESPECIALLY BY SATURDAY. SO ENDED UP
KEEPING SLIGHT CHANCE TO CHANCE POPS THROUGH THE PERIOD. GFS/MEX
LOOKS TOO WARM...AND GENERALLY STAYED BELOW GUIDANCE IN VARYING
DEGREES.

THANKS TO ALL FOR COLLABORATION.

BULLER

&&

.AVIATION...
545 PM MDT SAT MAY 30 2009

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN WEST OF BOTH KMCK AND
KGLD THROUGH THE EVENING BEFORE DISSIPATING AS VFR PREVAILS AT BOTH
TERMINALS. SOUTH-SOUTHWEST WINDS WILL BECOME ESTABLISHED SHORTLY
AFTER SUNRISE WITH WIDELY SCATTERED HIGH BASED THUNDERSTORMS
EXPECTED AFTER 20-22Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&
Hazardous weather outlook, May 30, 9:36 AM MST, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 30 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1036 AM MDT SAT MAY 30 2009 /1136 AM CDT SAT MAY 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE TRI
STATE AREA. THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT
MAY PRODUCE LOCALLY GUSTY WINDS AND A FEW LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED HIGH BASED THUNDERSTORMS WILL AGAIN BE
POSSIBLE SUNDAY AFTERNOON EVENING AS ANOTHER DISTURBANCE MOVES
ACROSS THE AREA. GUSTY OUTFLOW WINDS AND CLOUD TO GROUND LIGHTNING
APPEAR TO BE THE PRIMARY THREATS.

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS WILL
BE POSSIBLE MONDAY INTO MONDAY NIGHT AS AN UPPER TROUGH OF LOW
PRESSURE MOVES INTO THE AREA. WITH STORM MOTIONS LESS THEN 10
MPH AND INCREASING AVAILABLE MOISTURE...LOCALLY HEAVY RAIN IS
ALSO POSSIBLE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE WEDNESDAY THROUGH SATURDAY.
AT THIS TIME WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 30, 2:28 PM MST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT SAT MAY 30 2009

COZ092-302200-
CHEYENNE COUNTY-
328 PM MDT SAT MAY 30 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8 MILES
NORTHWEST OF FIRSTVIEW...AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

FOLTZ
Special weather statement, May 30, 2:58 PM MST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT SAT MAY 30 2009

KSZ041-302230-
GREELEY-
358 PM MDT SAT MAY 30 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS...

AT 357 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HORACE...AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

The radar

The Goodland radar (KGLD), 73 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
May 30, 7:53 PM MST
Where
Yuma County, 6 mi E of Kirk
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.620, -102.487

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164030.